Hospital Adventures of a Parkinson’s Diva: By Maria De Leon

Last week after having a very successful trip to Baton Rouge for their 5th PD conference, I was suddenly struck with neurological symptoms resembling a TIA (transient ischemic attack) like all good doctors for that matter ‘bad’ patients, I self-diagnosed and continued with my flight itinerary. Upon returning home, I took some aspirin and proceeded to call my neurologist of my bizarre events and went to sleep. But, before I could make an appointment to follow up on my symptoms with my doctor, I had another unexplained episode. This time resembling a ‘heart attack’. This was scary as heck!  I then took myself to emergency room feeling lousy with chest pain, shortness of breath and mild tachycardia (fast heart rate) because I did not want to upset my husband who already had enough on his plate. don’t know how in really intended to keep from him since he is the only radiologist at hospital I went. of course as soon as my name came up, he was in the ER looking for me.

The initial thought of both consulting physicians was that my symptoms were related to PD. Although, esophageal spasms can occur in Parkinson’s disease causing severe chest pain which can radiate to arm, this is extremely rare and merits further studies to rule out more serious causes. Yes, women can die of heart disease and die more often than men because of unusual presentation.Also my medication Rytary can cause chest pains but no other symptoms; plus I had been on it for almost 8 months without problems. Thus, unlikely to be the cause of my new onset of symptoms.I was admitted for evaluation looking suspicious for a pulmonary embolism and proceeded to have a million dollar work up which again reminded me of the need for better understanding on the part of physicians and medical staff towards patients – particularly those with chronic illnesses like Parkinson’s. Also  for the need of us patients to develop greater self-advocacy while maintaining an open mind regarding physician’s point of view and expertise.

Both sides, I discovered still have room for improvement…this coming from someone who is both patient and physician.

First, it is hard to be objective even if you are an expert when it is your health on the line. However, having said this, you and no one else is the authority on your body. Only You know when things are NOT right!

Second, you must advocate for yourself. If you know something is NOT quite right. Find someone that is willing to listen and understand your feelings.

Third, although it is our nature to get upset when someone dismisses us or does not have a quick answer for our problem -remember that we have a chronic disease which can complicate presentation of many other illnesses. They also complicate the treatment plan for such illnesses. Nothing is black and white …even if you only have PD and nothing else. Now imagine what is like being my doctor looking at my list of meds and diseases? A veritable headache. Not everyone welcomes the challenge as easily as I do. in the spirit of making the best decision plan for my complicated disease state, a day was spent deliberating best treatment option that would have the least complications and side effects (which I truly appreciate).

As my pharmacist came to Inquire regarding my medication list because as she put it “this is a very long list. You can’t possibly be taking all of these?!” To which I replied, “yes I am!” I did not want to shock her even further by explaining that she was missing 6 other pills! Use these opportunities to raise awareness.

 Fourth, like in every realm of life there are always kind and not so kind people. Don’t take it personally. Be grateful for those who treat you kindly. Fortunately, there are always more whom are kind and willing to learn and care. Although, the haters can certainly make the days more challenging. It is best to laugh and move on. As I been doing regarding this one person who forgot her manners at home before coming to work and deal with sick patients.

There I was sound asleep for less than two hours, when in walks this person turning on all the lights stunning me and asking for my name. I was trying to get sleep out of my eyes while trying to orient myself to time and the scenario. Unable to read the clock correctly due to blurred vision, I asked her for the time, to which she replied in a loud voice several octaves from previous question, I might add, “Como se llama?”  As if I had not replied to her answer of what my name was because I was both deaf and non – English speaking. I barely answered when she plunged a huge needle in my hand almost at a 90 degree angle to draw my blood. Needless to say my vein blew leaving a large hematoma for which she proceeded to blamed me.By then my sweet nurse came into room to sooth me and reiterated my request to be gentler and use a smaller needle.

Fifth, always have advocate with you when hospitalized that knows your condition if you are not able to voice it yourself. Plus, always carry your PD (other medical illness)medicines with you. This has saved many patients including myself because hospitals don’t always carry the medications you are taking or are able to administer them in a timely manner as you may need.

The hospital was never able to get Rytary or Neupro and they were not able to get my medicines squared away till 24 hours after admission. Fortunately, I had my own to take on a timely basis.

Never dismiss new symptoms as automatically being part of PD and be ready for sometimes extensive evaluations to get to the root of things.  Remember to voice your concerns in a polite manner as you give the experts an opportunity to care for you keeping in mind that having a chronic illness that is systemic in nature can pose rather significant challenges and hurdles to overcome to achieve the best possible outcome which may take time to achieve as well.

copyright-2016

all rights reserved – Maria De Leon MD

2 thoughts on “Hospital Adventures of a Parkinson’s Diva: By Maria De Leon

  1. Bonnie Hudleston says:

    Excellent report & critique of your “Hosp. experience”. 😎
    The Rytary part reminded me of a long comment I read of a patient having serious cardiac symptoms from Rytary. I saved the post- I’ll look for it . Stay well ! 💜

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s